Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 9, 2020, 11:19 PM CST for Barber County, Pratt County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 9, 2020, 11:19 PM CST (05:19 UTC)
- Expired
- Nov 10, 2020, 12:00 AM CST
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 75 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- 667 m²/s²
- 0-3 km storm-relative helicity
- 727 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
312
WUUS53 KDDC 100519
SVRDDC
KSC007-151-100600-
/O.NEW.KDDC.SV.W.0229.201110T0519Z-201110T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1119 PM CST Mon Nov 9 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
Southeastern Pratt County in south central Kansas...
* Until midnight CST.
* At 1119 PM CST, severe thunderstorms were located along a line
extending from near Cairo to 10 miles northwest of Hardtner, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Kiowa, Sharon, Sawyer, Hazelton, Isabel and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3704 9890 3761 9868 3766 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0519Z 255DEG 41KT 3758 9856 3716 9872
HAIL...0.75IN
WIND...60MPH
$$
RBURG2 follow-up statements
112
WWUS53 KDDC 100535
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1135 PM CST Mon Nov 9 2020
KSC007-151-100600-
/O.CON.KDDC.SV.W.0229.000000T0000Z-201110T0600Z/
Barber KS-Pratt KS-
1135 PM CST Mon Nov 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR BARBER AND SOUTHEASTERN PRATT COUNTIES...
At 1135 PM CST, severe thunderstorms were located along a line
extending from near Isabel to 7 miles southwest of Medicine Lodge,
moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa, Sharon, Sawyer, Hazelton, Isabel and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3704 9890 3761 9868 3766 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0535Z 256DEG 37KT 3749 9854 3718 9864
HAIL...0.75IN
WIND...60MPH
$$
RBURG951
WWUS53 KDDC 100551
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1151 PM CST Mon Nov 9 2020
KSC007-151-100600-
/O.EXP.KDDC.SV.W.0229.000000T0000Z-201110T0600Z/
Barber KS-Pratt KS-
1151 PM CST Mon Nov 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES WILL EXPIRE AT MIDNIGHT CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3704 9890 3761 9868 3766 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0550Z 255DEG 41KT 3753 9836 3722 9846
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 10:58 PM CST, 21 minutes earlier.
Area forecast discussion, Nov 9, 10:58 PM CST, 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1058 PM CST Mon Nov 9 2020 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1058 PM CST Mon Nov 9 2020 WV imagery indicates an upper level shortwave trough of low pressure moving east out of the Colorado Rockies into the Western High Plains. Near the surface, a cold front is pushing southeast across south central Kansas into northern Oklahoma. && .SHORT TERM...(This evening through Tuesday) Issued at 111 PM CST Mon Nov 9 2020 A cold front currently extends from Hamilton county NE to Ellis county. This cold front will continue to surge southward through the rest of the afternoon and evening. Some mid level cu is developing along the front. This indicates some mid level instability across some of the forecast area. Mesoanalysis shows about 500 J/kg of CAPE. This may peak up to 800 J/kg, but am not expecting any higher than this. Bulk shear is quite strong. Mean cloud bearing layer winds are parallel to the sfc boundary. As a result, expect storms to develop quickly upscale tonight. Some low to mid level capping still exists. As a result, much of the activity is not expected until the mid evening hours. The best chance for storms will be east of Highway 283. There is some weak DCAPE present as well. In combination with the line development and DCAPE, some marginally strong to severe outflows will be possible with the storms. Some hail up to the size of quarters may be possible as well this evening. Low level cold air advection will begin through the overnight hours. There may be enough CAA for some light snow showers across west-central Kansas. Little, if any snow amounts are expected through tomorrow morning. For Tuesday, post-frontal stratus is likely during the morning. These clouds will eventually erode off to the northeast. Much cooler highs are expected in the wake of the front with values peaking in the 50s. Much of the day will be dry. .LONG TERM...(Tuesday night through Monday) Issued at 111 PM CST Mon Nov 9 2020 Weak high pressure will prevail over the Central Plains Wednesday. The net result is continued fairly cool highs with values still in the 50s. Winds shouldn't be too bad Wednesday as a weak MSLP gradient prevails across the state. More of the same is expected on Thursday. Temperatures will continue to remain seasonal with a dry forecast continuing. Attention then turns to Friday. A large UL trof will approach the region from the west. A warm front will lift northward through the day. This front is expected to eventually stall out across the state. Showers and thunderstorms may develop along this boundary Friday evening. The highest pops will continue to remain across the eastern zones. Beyond this, Kansas will remain in west to northwest flow aloft. The will result in a dry forecast for the entire region. A dry fropa is possible over the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 536 PM CST Mon Nov 9 2020 Scattered thunderstorms were ongoing near a surface cold front that was moving south of Dodge City at 23z Monday and approaching the Liberal area. Behind this cold front a deep layer of low level moisture in the 500 to 2000ft AGL level was spreading south as north winds at 15 to 20 knots develop. These gusty north winds and low IFR ceiling can be expected to linger through the remainder of the night as the cold front tracks south into northern Oklahoma. The northerly winds will decrease towards daybreak and the low clouds will gradually give way to clearing conditions between 12z and 18z Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 31 52 29 55 / 90 10 0 0 GCK 28 50 25 53 / 90 20 0 0 EHA 29 55 27 57 / 20 0 0 0 LBL 30 53 26 56 / 70 0 0 0 HYS 29 49 26 54 / 90 30 0 0 P28 37 53 30 57 / 70 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Burgert
Hazardous weather outlook, Nov 9, 3:14 AM CST, 20 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 314 AM CST Mon Nov 9 2020 KSZ030-031-043>046-061>066-074>081-084>090-100915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 314 AM CST Mon Nov 9 2020 /214 AM MST Mon Nov 9 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Gusty southwest winds and low relative humidity will create elevated to near-critical fire weather conditions across much of west central and southwest Kansas from late this morning through late afternoon. Outdoor burning is discouraged. Strong to marginally severe thunderstorms will be possible in south central and eastern portions of southwest Kansas late this afternoon into this evening. The strongest storms will be capable of up to quarter size hail and gusty winds up to 60 mph. A brief period of light snow will be possible in vicinity of the I-70 corridor late tonight with minimal accumulations expected, if any at all. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Snow: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4pm mainly east of a Hays to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Nov 9, 8:38 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
838 PM CST Mon Nov 9 2020
KSZ046-065-079-100330-
Rush KS-Pawnee KS-Edwards KS-
838 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...SOUTHEASTERN
RUSH AND NORTHWESTERN EDWARDS COUNTIES UNTIL 930 PM CST...
At 837 PM CST, Doppler radar was tracking a strong thunderstorm near
Rozel, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Larned, Otis, Rozel, Timken, Ash Valley, Sanford, Frizell and
Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3826 9903 3826 9895 3802 9949 3811 9957
3868 9904
TIME...MOT...LOC 0237Z 219DEG 47KT 3813 9945
LOWELocal storm report, Nov 9, 8:48 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CST MON NOV 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 E DODGE CITY 37.76N 99.97W
11/09/2020 E0.88 INCH FORD KS NWS EMPLOYEE
DIME TO NICKEL SIZED HAIL AT THE KDDC
AIRPORT.
&&
ASSpecial weather statement, Nov 9, 8:55 PM CST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 855 PM CST Mon Nov 9 2020 KSZ064-077-078-100330- Gray KS-Hodgeman KS-Ford KS- 855 PM CST Mon Nov 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHWESTERN HODGEMAN AND EAST CENTRAL GRAY COUNTIES UNTIL 930 PM CST... At 855 PM CST, Doppler radar was tracking a strong thunderstorm near Howell, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Howell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3767 10024 3770 10032 3807 10019 3792 9986 TIME...MOT...LOC 0255Z 207DEG 42KT 3775 10024 LOWE
Special weather statement, Nov 9, 9:00 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
900 PM CST Mon Nov 9 2020
KSZ064-078-100330-
Hodgeman KS-Ford KS-
900 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND
SOUTHEASTERN HODGEMAN COUNTIES UNTIL 930 PM CST...
At 900 PM CST, Doppler radar was tracking a strong thunderstorm near
Wright, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spearville and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3766 9978 3770 9989 3798 9975 3802 9957
3787 9957
TIME...MOT...LOC 0300Z 207DEG 42KT 3775 9978
LOWELocal storm report, Nov 9, 9:41 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CST MON NOV 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 WNW DODGE CITY 37.78N 100.05W
11/09/2020 E0.88 INCH FORD KS NWS EMPLOYEE
0708 PM HAIL 4 ENE WRIGHT 37.79N 99.83W
11/09/2020 E1.25 INCH FORD KS PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA.
0450 PM HAIL 1 ENE DODGE CITY 37.77N 100.0W
11/09/2020 E0.88 INCH FORD KS PUBLIC
0450 PM HAIL 1 NE DODGE CITY 37.77N 100.0W
11/09/2020 E1.00 INCH FORD KS NWS EMPLOYEE
OFF-DUTY NWS METEOROLOGIST REPORTED QUARTER
SIZED HAIL AT RESIDENCE.
0450 PM HAIL 3 E DODGE CITY 37.76N 99.97W
11/09/2020 E0.88 INCH FORD KS NWS EMPLOYEE
DIME TO NICKEL SIZED HAIL AT THE KDDC
AIRPORT.
&&Special weather statement, Nov 9, 10:34 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1034 PM CST Mon Nov 9 2020
KSZ079>081-089-090-100515-
Pratt KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-
1034 PM CST Mon Nov 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...BARBER...
NORTHEASTERN COMANCHE...SOUTHEASTERN EDWARDS AND PRATT COUNTIES UNTIL
1115 PM CST...
At 1033 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Centerview to 8 miles west
of Belvidere to 8 miles southeast of Coldwater. Movement was east at
45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Pratt, Medicine Lodge, Greensburg, Haviland, Iuka, Preston, Sharon,
Sawyer, Cullison, Hazelton, Isabel, Coats, Lake City, Sun City,
Wilmore, Byers, Wellsford, Croft, Cairo and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3709 9835 3715 9923 3747 9925 3779 9937
3782 9846 3739 9846 3738 9837
TIME...MOT...LOC 0433Z 263DEG 39KT 3774 9937 3746 9923 3720 9920
LOWEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 6:02 PM CST | Special Weather Statement | DDC | Kiowa | 28 min |
| Nov 9, 6:18 PM CST | Special Weather Statement | DDC | Edwards | 27 min |
| Nov 9, 6:41 PM CST | Special Weather Statement | DDC | Pawnee | 49 min |
| Nov 9, 6:49 PM CST | Special Weather Statement | DDC | Edwards | 26 min |
| Nov 9, 6:51 PM CST | Special Weather Statement | DDC | Gray | 39 min |
| Nov 9, 7:03 PM CST | Special Weather Statement | DDC | Edwards | 27 min |
| Nov 9, 7:06 PM CST | Special Weather Statement | DDC | Hodgeman | 24 min |
| Nov 9, 7:26 PM CST | Special Weather Statement | DDC | Ness | 49 min |
| Nov 9, 7:27 PM CST | Special Weather Statement | DDC | Pawnee | 48 min |
| Nov 9, 7:49 PM CST | Special Weather Statement | DDC | Ford, Hodgeman | 26 min |
| Nov 9, 8:00 PM CST | Special Weather Statement | DDC | Trego | 30 min |
| Nov 9, 8:38 PM CST | Special Weather Statement | DDC | Pawnee | 52 min |
| Nov 9, 8:55 PM CST | Special Weather Statement | DDC | Ford | 35 min |
| Nov 9, 9:00 PM CST | Special Weather Statement | DDC | Ford | 30 min |
| Nov 9, 10:34 PM CST | Special Weather Statement | DDC | Barber, Pratt | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.